Maine, 2013

Flash Flood in Maine, September 12, 2013

September 12, 2013 · NWS GYX · 1 event in 1 county or zone

An area of slow moving thunderstorm dropped 2 to 4 inches of rain in 3 hours causing the Noisy Brook to rise rapidly and flood Route 17 in Roxbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of slow moving thunderstorm dropped 2 to 4 inches of rain in 3 hours causing the Noisy Brook to rise rapidly and flood Route 17 in Roxbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 12, 2:05 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 12, 2:05 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT THU SEP 12 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH AND MOVE ACROSS THE AREA LATER TONIGHT. THIS
WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS TO CONTINUE
TONIGHT WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS INTO THIS EVENING. THE COLD FRONT
MOVES OFFSHORE BY FRIDAY MORNING BUT LOW PRESSURE TRACKS NORTHEAST
ALONG THE FRONT CONTINUING THE CHANCE OF SHOWERS. AN UPPER TROUGH
WILL PRODUCE CLOUDS AND SCATTERED SHOWERS ON SATURDAY. HIGH
PRESSURE WILL BUILD TO THE SOUTH OF THE AREA SUNDAY. ANOTHER COLD
FRONT WILL CROSS THE REGION ON MONDAY FOLLOWED BY HIGH PRESSURE
AND DRIER AIR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT UNTIL 10 PM. A
FLASH FLOOD WATCH HAS BEEN ISSUED AND WILL CONTINUE UNTIL 10AM
FRI.

A STRONG LLJ COMBINED WITH STG DYNAMICS WILL MOVE ACROSS THE
REGION THE REST OF THIS AFTERNOON AND EVENING AHEAD OF A DEEP
UPPER TROF. THIS HAS SET THE STAGE FOR WIDESPREAD SVR TSTM ACTVTY
INTO THE EVENING. VERY HIGH PWATS IN THIS TROPICAL AMS SO A THE
FLASH FLOOD WATCH WAS ISSUED FOR WHERE AREAS OF TRAINING OF THE
TSTMS OCCUR. THE FROPA WILL OCCUR TOWARD MORNING BRINGING AN END
TO THE CONVECTION.

USED A BLEND OF THE MAV/MET TEMPS FOR MINS. STAYED CLOSE TO RFC
QPF FOR TNGT.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
IT SHOULD BE NOTICEABLY COOLER AND LESS HUMID ON FRIDAY BEHIND THE
FROPA WITH HIGHS IN THE 60S N AND AROUND 70 S. SFC DEW POINTS WILL
DROP INTO THE 50S. AN UPPER TROF WILL REMAIN OVER THE REGION FRI
INTO FRI NIGHT SO INSTBLTY SHWRS WILL CONTINUE ESP IN THE AFTN AND
IN THE MTNS. FRI NIGHT CLEARING GRDLY TAKES PLACE ACROSS THE ENTIRE
REGION AS THE UPPER TROF LIFTS SLOWLY OUT OF THE REGION.

GENERALLY USED A BLEND OF GFS/NAM AND MAV/MET MOS GUIDANCE AND RFC
QPF FOR THE SHORT TERM FCST PERIOD.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
FAIR AND DRY WEATHER LOOKS TO BE IN THE CARDS FOR SATURDAY AND
SUNDAY AS HIGH PRESSURE MOVES IN FROM CANADA. THE NEXT FRONT LOOKS
TO MOVE ACROSS THE REGION SUNDAY NIGHT AND MONDAY WITH THE THREAT
FOR SCATTERED SHOWERS. ANOTHER HIGH PRESSURE SYSTEM MOVES IN
MONDAY AFTERNOON THROUGH MUCH OF WEDNESDAY BEFORE WAA PATTERN
POTENTIALLY SETS UP WED NIGHT AND THURS WITH A THREAT FOR SHOWERS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...VARIABLE CIG/VSBY THRU THE SHORT TERM FCST PERIOD.
WIDESPREAD SHRA AND TSTMS FOR THE REST OF THIS AFTERNOON AND INTO
MOST OF TNGT AS A CD FNT BEARS DOWN ON THE REGION. POTENTIAL FOR
SVR TSTMS THROUGH THE EVENING WITH LARGE HAIL AND DAMAGING
WINDS ALONG WITH HEAVY RAIN AND IFR/LIFR CONDS. CONDITIONS
IMPROVE TO VFR/MVFR ON FRIDAY WITH SCT SHRA STILL POSSIBLE VFR
CONDS IPV TO VFR FRI NIGHT.

LONG TERM...VFR EXPECTED FOR THE MOST PART SATURDAY THROUGH
MONDAY.

&&

.MARINE...
SHORT TERM...SCA WILL BE IN EFFECT THROUGH FRI NIGHT MAINLY DUE TO
SEAS BUT WINDS MAY REACH SCA CONDS AT TIMES TONIGHT AHEAD OF THE
COLD FRONT.

LONG TERM...WINDS AND SEAS TO DIMINISH SATURDAY AND SUNDAY AND
LIKELY REMAIN BELOW SCA THRESHOLDS ON MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ012>014-018>028.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ004>010-013-014.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EDT FRIDAY FOR ANZ151-153.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR ANZ150-152-154.

&&
Hazardous weather outlook, Sep 12, 2:09 PM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT THU SEP 12 2013

MEZ007-NHZ001>003-131915-
NORTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
309 PM EDT THU SEP 12 2013

...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ013-014-131915-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
309 PM EDT THU SEP 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012-018>028-NHZ004>010-013-014-131915-
SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
309 PM EDT THU SEP 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ008-009-131915-
NORTHERN FRANKLIN-CENTRAL SOMERSET-
309 PM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL WILL
BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>152-154-131915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
309 PM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH FREQUENT LIGHTNING AND GUSTY WINDS ARE LIKELY
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ153-131915-
CASCO BAY-
309 PM EDT THU SEP 12 2013

...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 12, 3:33 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
433 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     4 E BARRINGTON          43.22N  70.97W
09/12/2013                   STRAFFORD          NH   FIRE DEPT/RESCUE

            POWER POLE SNAPPED AT HALL RD.

&&

EVENT NUMBER GYX1300357

CEMPA
Special weather statement, Sep 12, 4:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
519 PM EDT THU SEP 12 2013

NHZ005-007>009-122215-
BELKNAP-MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
519 PM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...BELKNAP
COUNTY...MERRIMACK COUNTY AND GRAFTON COUNTY THROUGH 615 PM EDT...

AT 520 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 2 MILES
NORTHWEST OF LYME TO 4 MILES WEST OF CLAREMONT...OR ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF LEBANON TO 4 MILES WEST OF
CLAREMONT...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND LYME...LEBANON...CORNISH...WEST UNITY...
MERIDEN...CORNISH FLAT...CLAREMONT...UNITY...ENFIELD AND LEMPSTER
THROUGH 615 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4327 7242 4330 7241 4334 7242 4335 7240
      4337 7243 4383 7219 4383 7155 4319 7185
      4324 7245 4326 7245

MLE
Special weather statement, Sep 12, 4:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
521 PM EDT THU SEP 12 2013

NHZ008-013-122145-
INTERIOR ROCKINGHAM-MERRIMACK-
521 PM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY AND ROCKINGHAM
COUNTY THROUGH 545 PM EDT...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DUNBARTON...OR ABOUT 9 MILES
SOUTHWEST OF CONCORD...MOVING NORTHEAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HOPKINTON...DUNBARTON...
HOOKSETT...CONCORD...BOW...NORTH PEMBROKE...SUNCOOK...PEMBROKE...
ALLENSTOWN AND BEAR BROOK STATE PARK THROUGH 545 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4306 7153 4305 7164 4314 7167 4313 7173
      4315 7174 4335 7136 4328 7124 4327 7125
      4322 7116 4317 7111 4304 7149 4304 7151

KIMBLE
Local storm report, Sep 12, 4:40 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
540 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     2 SE MONROE             44.22N  72.01W
09/12/2013                   GRAFTON            NH   FIRE DEPT/RESCUE

            TREES DOWN

&&

EVENT NUMBER GYX1300358

CEMPA
Local storm report, Sep 12, 5:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
601 PM EDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 E BATH                44.17N  71.93W
09/12/2013                   GRAFTON            NH   STATE POLICE

            TREES DOWN

&&

EVENT NUMBER GYX1300359

CEMPA
Special weather statement, Sep 12, 5:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
624 PM EDT THU SEP 12 2013

MEZ007-008-012>014-018>021-NHZ002-004-006-122330-
ANDROSCOGGIN-INTERIOR CUMBERLAND-INTERIOR YORK-KENNEBEC-NORTHERN
CARROLL-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN CARROLL-SOUTHERN
COOS-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
624 PM EDT THU SEP 12 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SOMERSET
COUNTY...OXFORD COUNTY...CARROLL COUNTY...YORK COUNTY...CUMBERLAND
COUNTY...FRANKLIN COUNTY...KENNEBEC COUNTY AND COOS COUNTY THROUGH
730 PM EDT...

AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST
OF TEMPLE TO 9 MILES WEST OF STONEHAM TO 8 MILES SOUTHWEST OF
TAMWORTH...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF FARMINGTON
TO 12 MILES SOUTHWEST OF BETHEL TO 2 MILES NORTHEAST OF
MOULTONBOROUGH...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND INTERVALE...GLEN...ECHO LAKE STATE PARK...
MOUNT BLUE STATE PARK...WELD...RUMFORD...NEWRY...MEXICO...HANOVER AND
CARTHAGE THROUGH 730 PM EDT.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.

LAT...LON 4458 6945 4412 7034 4377 7064 4377 7141
      4432 7108 4481 7026

MLE

The radar

The Portland,ME radar (KGYX), 93 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oxford

When
September 12, 5:45 PM EST to 7:45 PM EST
Where
Oxford County, 1.03 mi SE of Byron to 1.32 mi ESE of Byron
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.692, -70.603

An area of slow moving thunderstorms dropped 2 to 4 inches of rain in 3 hours causing Noisy Brook to rise rapidly and flood Route 17 in Roxbury.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478542.